×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Fenoprofen Calcium Overdose

Last updated March 5, 2018

Fenoprofen Calcium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Fenoprofen Calcium Overdose?

  • Fenoprofen calcium is a non-steroidal anti-inflammatory drug (NSAID) that is used for treating rheumatoid arthritis and osteoarthritis. It helps relieve symptoms of joint pain and inflammation
  • Fenoprofen Calcium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Fenoprofen Calcium Overdose may be also referred to as Nalfon Overdose.

What are the Causes of Fenoprofen Calcium Overdose?

  • Fenoprofen Calcium Overdose is caused by the intake of fenoprofen calcium drugs in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Fenoprofen, Nalfon, Naprofen, and Progesic among other names

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Fenoprofen Calcium Overdose?

The signs and symptoms of Fenoprofen Calcium Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, skin and ENT may be affected.

The signs and symptoms of Fenoprofen Calcium Overdose may include

  • Breathing difficulties
  • Severe headaches
  • Urination difficulties (very low to absence of urine output)
  • Nausea, vomiting (blood in vomit)
  • Diarrhea
  • Abdominal or stomach pain
  • Increase in heart rate
  • Feeling drowsy and weak
  • Numbness and tingling sensation
  • Confusion and increased nervousness
  • Lack of coordination, mumbling (incoherence)
  • Seizures
  • Skin rashes
  • Ringing in the ears
  • Vision abnormalities including blurred vision
  • Coma

How is First Aid administered for Fenoprofen Calcium Overdose?

First Aid tips for Fenoprofen Calcium Overdose:

  • If the individual with Fenoprofen Calcium Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • Blood loss due to severe gastrointestinal bleeding may necessitate blood transfusion

In most cases, the condition is mild and most individuals only require observation and monitoring.

Who should administer First Aid for Fenoprofen Calcium Overdose?

First aid for Fenoprofen Calcium Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Fenoprofen Calcium Overdose?

  • The prognosis of Fenoprofen Calcium Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • In most cases, the individual can recover from the symptoms with appropriate medication and support. The outcome is generally good and no complications are noted
  • Severe cases of Fenoprofen Calcium Overdose (due to large overdoses) are even known to be fatal in children and adults

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Fenoprofen Calcium Overdose be Prevented?

Fenoprofen Calcium Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with fenoprofen calcium
  • Talking to your healthcare provider, if recommended dose of fenoprofen calcium does not provide adequate pain relief or reduce the symptoms
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with fenoprofen calcium
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 27, 2017
Last updated: March 5, 2018